<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume10 Issue3" %>
An Inductive Proof of the Berry-Esseen Theorem for Character Ratios
Jason Fulman
Department of Mathematics, University of Southern California, Los Angeles, CA 90089, USA
Annals of Combinatorics 10 (3) p.319-332 September, 2006
AMS Subject Classification: 05E10, 60C05
Bolthausen used a variation of Stein's method to give an inductive proof of the Berry- Esseen theorem for sums of independent, identically distributed random variables. We modify this technique to prove a Berry-Esseen theorem for character ratios of a random representation of the symmetric group on transpositions. An analogous result is proved for Jack measure on partitions.
Keywords: character ratio, Berry-Esseen theorem, Stein's method, Plancherel measure, Jack polynomial


1. D. Aldous and P. Diaconis, Longest increasing subsequences: from patience sorting to the Baik-Deift-Johansson theorem, Bull. Amer. Math. Soc. 36 (1999) 413–432.

2. E. Bolthausen, An estimate of the remainder term in a combinatorial central limit theorem, Z. Wahrsch. Verw. Gebiete 66 (1984) 379–386.

3. A. Borodin, A. Okounkov, and G. Olshanski, Asymptotics of Plancherel measures for symmetric groups, J. Amer. Math. Soc. 13 (2000) 481–515.

4. A. Borodin and G. Olshanski, Z-measures on partitions and their scaling limits, European J. Combin. 26 (2005) 795–834.

5. P. Deift, Integrable systems and combinatorial theory, Notices Amer. Math. Soc. 47 (2000) 631–640.

6. P. Diaconis and C. Greene, Applications of Murphy's elements, Stanford University Technical Report No. 335, 1989.

7. P. Diaconis and S. Holmes, Random walk on trees and matchings, Elec. J. Probab. 7 (2002) 17 pp. (electronic).

8. P. Diaconis and M. Shahshahani, Generating a random permutation with random transpositions, Z. Wahr. Verw. Gebiete 57 (1981) 159–179.

9. A. Eskin and A. Okounkov, Asymptotics of branched coverings of a torus and volumes of moduli spaces of holomorphic differentials, Invent. Math. 145 (2001) 59–103.

10. F. Frobenuis, Uber die charaktere der symmetrischen gruppe, Sitz. Konig. Preuss. Akad. Wissen. (1900) 516ĘC534. Gesammelte Abhandlungen III, Springer-Verlag, Heidelberg, (1968) pp.148–166.

11. J. Fulman, Stein's method and Plancherel measure of the symmetric group, Trans. Amer. Math. Soc. 357 (2005) 555–570.

12. J. Fulman, Stein's method, Jack measure, and the Metropolis algorithm, J. Combin. Theory Ser. A 108 (2004) 275–296.

13. J. Fulman, Martingales and character ratios, Trans. Amer. Math. Soc. 358 (2006) 4533–4552.

14. J. Fulman, Stein's method and random character ratios, to appear in Trans. Amer. Math. Soc., available at http://www-rcf.usc.edu/~fulman.

15. I. Goulden, J. Harer, and D. Jackson, A geometric parametrization for the virtual Euler characteristic of the moduli spaces of real and complex algebraic curves, Trans. Amer. Math. Soc. 353 (2001) 4405–4427.

16. A. Hora, Central limit theorem for the adjacency operators on the infinite symmetric group, Comm. Math. Phys. 195 (1998) 405–416.

17. V. Ivanov and G. Olshanski, Kerov's central limit theorem for the Plancherel measure on Young diagrams, in: Symmetric Functions 2001: Surveys of Developments and Perspectives, Kluwer Academic Publishers, Dodrecht, (2002) pp. 93–151.

18. K. Johansson, Discrete orthogonal polynomial ensembles and the Plancherel measure, Ann. Math. (2) 153 (2001) 259–296.

19. S.V. Kerov, Gaussian limit for the Plancherel measure of the symmetric group, Compt. Rend. Acad. Sci. Paris, Serie I 316 (1993) 303–308.

20. S.V. Kerov, The boundary of Young lattice and random Young tableaux, in: Formal Power Series and Algebraic Combinatorics, DIMACS, Discrete Math. Theoret. Comput. Sci. 24, Amer. Math. Soc., Providence, RI, (1996) pp. 133–158.

21. S.V. Kerov, Transition probabilities of continual Young diagrams and the Markov moment problem, Funct. Anal. Appl. 27 (1993) 104–117.

22. S.V. Kerov, Anisotropic Young diagrams and Jack symmetric functions, Funct. Anal. Appl. 34 (2000) 41–51.

23. M. Lassalle, Jack polynomials and some identities for partitions, Trans. Amer. Math. Soc. 356 (2004) 3455–3476.

24. I. Macdonald, Symmetric Functions and Hall Polynomials, Second Edition, Oxford University Press, New York, 1995.

25. B. Mann, Bolthausen's proof of Berry-Esseen, unpublished manuscript, 1994.

26. G.E. Murphy, A new construction of Young's seminormal representation of the symmetric group, J. Algebra 69 (1981) 287–291.

27. A. Okounkov, Random matrices and random permutations, Internat. Math. Res. Notices 20 (2000) 1043–1095.

28. A. Okounkov, The uses of random partitions, in: XIV International Congress on Mathematical Physics, World Sci. Publ., (2005) pp. 379–403.

29. A. Okounkov and R. Pandaripandhe, Gromov-Witten theory, Hurwitz numbers, and matrix models, I, arXive:math.AG/0101147.

30. B. Sagan, The Symmetric Group, Representations, Combinatorial Algorithms, and Symmetric Functions, Springer-Verlag, New York, 1991.

31. Q. Shao and Z. Su, The Berry-Esseen bound for character ratios, Proc. Amer. Math. Soc. 134 (2006) 2153–2159.

32. P. Sniady, Asymptotics of characters of symmetric groups, Gaussian fluctuations of Young diagrams and genus expansion, arXive:math.CO/0411647.

33. P. Sniady, Gaussian fluctuations of characters of symmetric groups and of Young diagrams, arXive:math.CO/0501112.

34. C. Stein, Approximate Computation of Expectations, Institute of Mathematical Statistics Lecture Notes, Vol. 7, 1986.